Discussions that mention prednisone

Allergies board


I am back from the doctor. She took out her medical books. Although very nice, she didn't seem to have any answers. Instead I was told to take Claritin 1x/day and prednisone 1x/day for 5 days if the claritin doesn't help. I was also referred to an allergist and a dermato. We'll see where this takes me. Apparently sometimes the symptoms leave after 5-7days. I can only hope!
Hi there, I have cold urticaria, might be able to help you in some of your questions. I have actually posted in some threads previously on cold urticaria in this forum, you can check them out too. :)

You mentioned that your face turned almost purple. I have heard of Raynauds syndrome that can have symptoms like fingers turning purple, white due to the cold. A blood test can be done to check for it.

I also know that people with thyroid problems can get hives. But whether your hives now are caused by the thyroid problem or a totally new seperate condition, could be hard to tell.

Anti-histamines are the first line of treatment for urticaria. Don't be depair if a certain medication doesn't work. You may need an increase dosage of the med, an additional anti-histamine in your treatment plan or a change of the type of anti-histamine. If you have swellings too, prednisone can't reduce the hives and swelling. However, taking steroids long-term is highly discouraged as it brings along a wide range of side-effects. You need an experienced dermatologist or allergist to help identify the medication that can help you control your hives. A patient Dr. that listens to your every detail is a plus!

If you are out in the cold often and have swellings(angioedema), you will need an Epi-Pen. It's an auto-injector that you inject yourself with when you have a severe reaction called anaphylaxis and throat swells, blood pressure dropping... So it delivers a preloaded dose of epinephrine and helps to reverse the effects of anaphylaxis temporary. After that, you need to go to the ER asap to get follow up treatment and observation.

Hope you feel better soon! :angel:

Btw, have you tried Benadryl? It's available over the counter.
Cheer Angel,
Thank you so much for your reply. I was beginning to think that nobody else could relate to this. Your name "cheer angel" is certainly appropriate!:angel:
So I went to another internist on friday. He told me to continue with the 50mg of prednisone and to try another antihistamine called reactine. To be honest I haven't left the house a lot this past week, mostly out of fear. I look like a tomato. Once outdoors my face really reacts. The good news is he gave me an epipen (although he didn't feel it was necessary.) He said that nobody with this condition will actually have an anaphylactic shock. I have read otherwise here on the internet but he said that the net was full of wrong information.
The other thing that reassured me a tiny bit was that he thinks that it may be related to the flu I had last month. Now my allergy symptoms came about 1 month later but he still thinks they may be related. I HOPE!
I am curious to see how this will evolve. I feel the little stingy sensation throughout my cheeks at various parts of the day. Even indoors. Last night around 5pm I went outside for about 3 minutes and you could see the distinct line down my face (from where my hat stopped.) My husband was fascinated...like WOW that IS RED. Nothing on my hands...The good thing is that it goes away fast. (Maybe because I am not outside for long?)
This is totally obsessing my thoughts. I need to be strong for my family but it's hard not knowing was this means. I am always worrying, what if my blood pressure drops, what if I pass out, what if I have a shock...I have never had health problems before nor taken any meds except synthroid. I did ask the doctor for anti anxiety meds so that I could focus on other things but he didn't think it was a good idea. Apparently the least amount of unnatural things in the body the better off we are!
I'm off to try acupuncture at 5pm. Who knows right?!
Again thanks for responding! I will keep you posted:)